Texas, 2013

Hail and Damaging Wind in Texas, June 15, 2013

June 15, 2013 · NWS SHV · 2 events in 1 county or zone

A weak backdoor front moved into Northeast Texas from the northeast during the late afternoon and evening hours of June 15th. This boundary acted on moderate instability in place across the region to produce strong to severe thunderstorms across mainly Wood County in Northeast Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A weak backdoor front moved into Northeast Texas from the northeast during the late afternoon and evening hours of June 15th. This boundary acted on moderate instability in place across the region to produce strong to severe thunderstorms across mainly Wood County in Northeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 15, 2:44 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 15, 2:44 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
344 PM CDT SAT JUN 15 2013

.DISCUSSION...
THE ONLY REMAINING 1020MB REPORT LAST HOUR WAS AT GAINSVILLE GA
AND THAT HAD TO ROUNDED UP...BUT NOT A BAD FOR A HIGH PRESSURE
AREA FOR VERY LATE SPRING. OUR SFC WINDS ARE STILL VERY LIGHT AND
GENERALLY OUT OF THE EAST OR EVEN CALM. ALOFT...WE SEE ESE FLOW
UNDER 5KFT...WITH VERY LIGHT FLOW INTO THE MID LEVELS AS WELL.
THERE WAS EVEN A CURIOUS WEAK ECHO OF A PLUME OF SOME SORT ALONG
THE RED RIVER IN NATCHITOCHES PARISH TO THE NORTHEAST OF MELROSE
THAT PRETTY MUCH DISSIPATED IN PLACE OVER THE LAST HOUR.

SO NOT MUCH WIND MEANS GOOD DRYING IN THE SUN WITH DEW POINTS IN
THE 60S JUST OVER THE STATE LINE INTO NE TX AND SE OK. LAST NIGHT
WE SAW A HUGE SPREAD ON LOWS WITH UPPER 70S WEST AND MID 60S EAST.
NO SO WIDE IS THE FORECAST TONIGHT...BUT THE SAME GENERAL THEME.

THE VERY WESTERN TIER OF COUNTIES WERE 70 DEW POINTS EARLIER AND NOW
THAT APPEARS TO BE EXPANDING BACK EAST AS THE SFC HIGH DRIFTS
FARTHER AWAY. LOTS OF MID DECK COMING IN OVER THESE AREAS WITH
MOSTLY SUNNY TO PARTLY CLOUDY CONDITIONS ELSEWHERE. OUR RH HAS
MADE IT DOWN IN THE UPPER 30 PERCENT RANGE HERE AT KSHV AND TODAY
WAS MUCH BETTER THAN YESTERDAY HEAT INDEX WISE THANKS TO THE
NEARBY AIR MASS.

THE RETURN FLOW WILL ONLY BECOME MORE ESTABLISHED IN THE COMING
HOURS WITH THE WATER VAPOR SHOWING SOME EASTWARD MOVEMENT OF THE
SHEAR AXIS OF WEAK UPPER DISTURBANCES OVER CENTRAL TEXAS. THIS
TREND WILL BE INCREASING OUR OPPORTUNITY FOR CONVECTION...SOME
NOCTURNAL PERHAPS INTO THE COMING DAYS AS ANOTHER AIR MASS BUILDS
SOUTHEASTWARD OUT OF THE HIGH PLAINS. THE GFS AND EURO ARE IN
FAIRLY GOOD AGREEMENT ON THE BEST DAYS BEING TUESDAY INTO
WEDNESDAY FOR PRECIP AND THEN WARMER AND DRIER TOWARD THE END OF
NEXT WEEK. /24/

&&

.AVIATION...
MOSTLY VFR CONDITIONS SHOULD CONTINUE THROUGH THE TAF PERIOD. A SCT
CU FIELD HAS DEVELOP EARLY THIS AFTERNOON ACROSS PORTIONS OF E
TX/SRN SECTIONS OF NCNTRL LA...NEAR AND JUST N OF A STATIONARY BNDRY
EXTENDING FROM SE OK TO NEAR OSA/GGG...TO JUST N OF OCH...THEN SE TO
NEAR AEX TO NEAR MCB. ELEVATED CIGS FROM CONVECTIVE DEBRIS OVER
NCNTRL TX WILL ALSO CONTINUE TO SPREAD ENE ACROSS ERN TX INTO SW AR
AND POSSIBLY NW LA THROUGH THE AFTERNOON...BEFORE SPREADING OVER THE
REMAINDER OF THE REGION OVERNIGHT AHEAD OF AN UPPER TROUGH THAT WILL
SHIFT SE. ISOLATED CONVECTION MAY DEVELOP LATE THIS AFTERNOON OVER
THE WRN SECTIONS OF E TX/SE OK...WHICH MAY AFFECT THE TYR/GGG/LFK
TERMINALS...BUT CONFIDENCE REMAINS LOW AND WILL AMEND AS NECESSARY
AS THE MORE CONCENTRATED AREAS OF CONVECTION WILL REMAIN FARTHER W.
THIS CONVECTION MAY LINGER THROUGH THE OVERNIGHT HOURS AND COULD
SPREAD E AFFECTING THE TXK/SHV TERMINALS JUST BEFORE DAYBREAK...AS
THE SFC BNDRY BEGINS TO DRIFT BACK N ACROSS THE AREA. IN ANY
CASE...COULD SEE A VFR CU FIELD REDEVELOP/SPREAD NNE ACROSS N LA
AFTER 06Z SUNDAY...WITH LOW VFR/IFR CIGS POSSIBLY DEVELOPING OVER SE
TX/S LA AND SPREADING N INTO E TX/NCNTRL LA S OF I-20 AROUND/AFTER
12Z. ANY LOW CIGS SHOULD LIFT BY MID TO LATE MORNING...WITH ISOLATED
CONVECTION POSSIBLE AREAWIDE THROUGH THE AFTERNOON AS THE TROUGH
SPREADS OVER THE REMAINDER OF THE REGION. ESE WINDS 5-8KTS THIS
AFTERNOON AND EVENING WILL BECOME SSE 3-7KTS AFTER 06Z. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  73  94  74  93  74 /  20  20  10  20  30
MLU  70  93  73  92  73 /  10  20  10  20  20
DEQ  68  92  72  90  69 /  20  30  30  40  30
TXK  70  92  73  90  72 /  20  30  20  40  30
ELD  67  92  71  91  70 /  10  20  20  40  30
TYR  74  94  75  91  74 /  40  20  10  20  20
GGG  72  94  73  93  74 /  30  20  10  20  20
LFK  74  94  73  93  74 /  30  20  10  10  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

24/15
Hazardous weather outlook, Jun 15, 11:13 AM CST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
1213 PM CDT SAT JUN 15 2013

LAZ017-OKZ077-TXZ096-097-108>112-124>126-136>138-149>153-165>167-
161715-
SABINE LA-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-
CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1213 PM CDT SAT JUN 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA AND FOR
NORTHEAST AND DEEP EAST TEXAS AND TOLEDO BEND COUNTRY.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY AND
TONIGHT...AS AN UPPER LEVEL DISTURBANCE MOVING FROM CENTRAL TEXAS
INTO NORTH TEXAS INTERACTS WITH A STATIONARY FRONTAL BOUNDARY.
ALTHOUGH A FEW STORMS COULD BE STRONG...ORGANIZED SEVERE WEATHER
IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE A POSSIBILITY
THROUGHOUT THE COMING WEEK. THE BEST CHANCES WILL COME MONDAY
THROUGH WEDNESDAY WITH ADDITIONAL UPPER DISTURBANCES AND THEN EVEN
A SECOND COLD FRONT THAT WILL DRIFT REGION AND ALSO BECOMES
STATIONARY ALONG I-20. MEANWHILE...THE UPPER HIGH WILL BE IN POSITION
TO OUR SOUTHWEST TO ALLOW FOR NIGHT TIME ACTIVITY AS WELL.
DAMAGING WINDS WILL BE THE MAIN THREAT FROM ANY THUNDERSTORMS THAT
OCCUR BOTH DAY AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

ARZ050-051-059>061-070>073-LAZ001>006-010>014-018>022-161715-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-
1213 PM CDT SAT JUN 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH ARKANSAS AND NORTHWEST
AND MUCH OF CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SHOWERS AND THUNDERSTORMS WILL QUICKLY RETURN TO THE FORECAST
BY TOMORROW AS AN UPPER LOW OVER TEXAS MOVES EAST AND THEN
ANOTHER WEAK COLD FRONT DROPS INTO THE I-20 CORRIDOR BY MIDWEEK.
MEANWHILE...THE UPPER HIGH WILL BE IN POSITION TO OUR SOUTHWEST TO
ALLOW FOR NIGHT TIME ACTIVITY AS WELL. DAMAGING WINDS WILL BE THE
MAIN THREAT FROM ANY THUNDERSTORMS THAT OCCUR BOTH DAY AND NIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

24

In the hours before

Special weather statement, Jun 15, 4:35 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
535 PM CDT SAT JUN 15 2013

TXZ150-152-152330-
NACOGDOCHES-RUSK-
535 PM CDT SAT JUN 15 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 630 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN EASTERN TEXAS...
     NACOGDOCHES...
IN NORTHEAST TEXAS...
     RUSK...

INCLUDING THE FOLLOWING LOCATIONS...
     TRAWICK...

AT 533 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES EAST OF TRAWICK...OR 10 MILES
NORTH OF NACOGDOCHES...MOVING NORTH AT 5 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

06
Special weather statement, Jun 15, 4:43 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
543 PM CDT SAT JUN 15 2013

TXZ124-136-152330-
SMITH-WOOD-
543 PM CDT SAT JUN 15 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 630 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN NORTHEAST TEXAS...
     SMITH AND WOOD...

INCLUDING THE FOLLOWING LOCATIONS...
     HAWKINS...HOARD...LINDALE AND MINEOLA...

AT 540 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF LINDALE...OR 9
MILES NORTH OF TYLER. ANOTHER STRONG THUNDERSTORM WAS LOCATED 5
MILES NORTHWEST OF LINDALE. BOTH STORMS ARE MOVING NORTH AT 10 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

09

The radar

The Dallas/Ft Worth radar (KFWS), 162 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wood

When
June 15, 5:19 PM CST
Where
Wood County, 1.81 mi NW of Golden
Measured
0.88 in hail
Reported by
Public
Coordinates
32.750, -95.590

Dime to nickel sized hail was reported in the Golden community.

Thunderstorm Wind, Wood

When
June 15, 5:25 PM CST
Where
Wood County, 0.69 mi N of Golden
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.740, -95.570

A tree was downed in the Golden community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447093, 447094.